EconPapers    
Economics at your fingertips  
 

Destination taxation and evasion: Evidence from U.S. inter-state commodity flows

William Fox, LeAnn Luna and Georg Schaur

Journal of Accounting and Economics, 2014, vol. 57, issue 1, 43-57

Abstract: Tax evasion has been an important issue in the accounting literature for several decades, but the focus has been on corporate income taxes. We develop a new way to examine tax evasion that focuses on corporate transactions, rather than corporate profits. Specifically, we examine how commodity flows respond to destination sales taxes, allowing for tax evasion as a function of distance between trade partners. After accounting for transportation costs, we find that the effect of taxes decreases as distance increases. This is consistent with the notion that longer distances between trade partners hinder government oversight and increase the likelihood of successful tax evasion. Our results are robust with respect to outliers, strategic neighbor effects, information sharing agreements and other re-specifications. These results are important to policymakers because they evidence the difficulty of enforcing destination taxation in open economies such as U.S. states and the European Union.

Keywords: Taxation; Evasion; Multijurisdictional (search for similar items in EconPapers)
JEL-codes: H25 H26 H71 (search for similar items in EconPapers)
Date: 2014
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (6)

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S016541011300089X
Full text for ScienceDirect subscribers only

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:jaecon:v:57:y:2014:i:1:p:43-57

DOI: 10.1016/j.jacceco.2013.12.001

Access Statistics for this article

Journal of Accounting and Economics is currently edited by J. L. Zimmerman, S. P. Kothari, T. Z. Lys and R. L. Watts

More articles in Journal of Accounting and Economics from Elsevier
Bibliographic data for series maintained by Catherine Liu ().

 
Page updated 2025-03-23
Handle: RePEc:eee:jaecon:v:57:y:2014:i:1:p:43-57